Idaho, 2018

Damaging Winds in Idaho, August 17, 2018

August 17, 2018 · NWS PIH · 3 events in 1 county or zone

Strong thunderstorms moved through southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorms moved through southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 12:27 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 17, 12:27 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Fri Aug 17 2018

.SHORT TERM...Tonight through Monday.
Scattered thunderstorms will occur this evening with the potential
some may produce severe winds in excess of 60 mph or large hail.
Red Flag warnings remain in effect as well. Activity will
dissipate west to east later tonight and Saturday with all
activity Saturday expected in the far east near the Wyoming border
in the mountains. Dry conditions are expected under upper ridge
Sunday.  Expect cooler conditions Saturday and Sunday behind the
cold frontal passage today. Thunderstorms will return Monday as
moisture returns on southwest flow aloft.
GK

.LONG TERM...Tuesday through Friday.
Kept slight chances of thunderstorms mainly in mountains Tuesday
and Wednesday in southwest flow then dry conditions Thursday and
Friday. Above normal high temperatures are expected to continue
through next week.
GK

&&

.AVIATION...VFR conditions expected to persist through the TAF
period despite an increase in showers and thunderstorms. Midday
thunderstorm activity over southwestern Idaho will expand in
coverage and intensity through the afternoon as the main disturbance
pushes through the Great Basin. Storms could generally impact
KBYI/KSUN by about 21z spreading northeast to KPIH/KIDA before 00z.
Tried to focus TEMPOs for the expected timeframe, but some
adjustments may be necessary. The main thunderstorm impact will be
gusty and erratic winds generally up to 30-40kts, but can't rule out
higher gusts near strong thunderstorms.

Outside of thunderstorms, surface flow will generally organize to
out of the southwest near 10kts. Occasional gusts higher are
possible, but will not be common outside of the aforementioned
thunderstorm activity.

Convective activity drops off significantly overnight, but shower
potential could carry into Saturday morning, especially for
KDIJ/KIDA.

TAX

&&

.FIRE WEATHER...Ongoing thunderstorm activity will continue through
the evening and into the early overnight period focused ahead of the
deep upper-level trough. Strong thunderstorm growth will tap drier
air aloft and could produce strong to severe downdrafts reaching 40+
mph. The scattered nature of these storms, frequent lightning
development and the propensity to produce strong outflow winds will
produce dangerous fire weather conditions this evening. The Red Flag
Warning will continue for most fire weather zones, save for zone
411.

Showers and an isolated thunderstorm or two will linger into the
overnight/early Saturday period, but coverage and intensity should
taper down drastically. Conditions will generally improve into the
weekend as cooler temperatures and increased humidity are left in
the wake of the exiting system.

The upper ridge begins to build into the region for the latter part
of the weekend despite the next landfalling trough poised to move
into the region Monday. Forecast uncertainty grows early to middle
of next week as the low retrogrades back over coastal Washington.
Despite questions in timing and favored location of development, a
marked increase in southerly moisture will fuel additional rounds of
thunderstorm development. All told potential exists for another
round of critical days early to mid next week.

TAX

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for IDZ410-413-422-
425-427-475-476.

&&

In the hours before

Special weather statement, Aug 17, 3:13 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT FRI AUG 17 2018

IDZ051-070>075-172345-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Shoshone/Lava Beds ID-Sawtooth/Stanley Basin ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-
413 PM MDT FRI AUG 17 2018

...LINE OF THUNDERSTORMS WORKING NORTHEAST THROUGH THE GOODING
AREA TOWARD THE SHARPS FIRE THROUGH 545 PM MDT...

At 408 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Pine to 16 miles northeast of Glenns Ferry to
near Hagerman, moving northeast at 30 mph.

Occasional lightning, brief light rain, and wind gusts to 45 mph are
possible with these storms as they lift northeast through Hailey,
Ketchum, and Galena through 545 PM MDT. Firefighters working the
Sharps Fire should anticipate the arrival of the storms between 545
and 6 PM MDT if they hold together.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Picabo, Bellevue, Galena Lodge, Gannett,
Clayton, Shoshone Ice Caves, Galena Summit, Livingston Mill and
Smiley Creek Airport.

LAT...LON 4433 11439 4378 11415 4326 11403 4296 11460
      4320 11460 4320 11438 4333 11440 4333 11453
      4340 11453 4340 11455 4343 11455 4348 11451
      4353 11460 4356 11459 4359 11468 4374 11467
      4381 11470 4379 11485 4382 11485 4384 11492
TIME...MOT...LOC 2208Z 221DEG 31KT 4347 11521 4307 11503 4283 11498

Huston
Special weather statement, Aug 17, 3:32 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
432 PM MDT FRI AUG 17 2018

IDZ052>054-172330-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
432 PM MDT FRI AUG 17 2018

...CLUSTER OF THUNDERSTORMS OVER THE CENTRAL SNAKE RIVER PLAIN
DRIFTING NORTHEAST ACROSS THE INL THROUGH 530 PM MDT...

At 428 PM MDT, Doppler radar was tracking several thunderstorms near
Atomic City , Taber, and 8 miles northwest of Springfield,
moving northeast at 10 mph.

Occasional lightning, brief moderate rain, and wind gusts to 45 mph
are possible with these storms as they lift northeast through the
INL through 530 PM MDT.

Locations impacted include...
Pingree, Rockford, Taber, Southeast Inl, East Butte and Kettle Butte.

LAT...LON 4383 11239 4355 11237 4312 11249 4305 11292
      4329 11280 4356 11278
TIME...MOT...LOC 2228Z 226DEG 10KT 4348 11273 4334 11274 4316 11283

Huston
Special weather statement, Aug 17, 3:42 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
442 PM MDT FRI AUG 17 2018

IDZ051-055-172315-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
442 PM MDT FRI AUG 17 2018

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING MOVING
NORTHEAST ACROSS SOUTHEASTERN BLAINE...WEST CENTRAL
POWER...NORTHEASTERN CASSIA AND NORTHEASTERN MINIDOKA COUNTIES...

At 439 PM MDT, Doppler radar was tracking several strong
thunderstorms 11 miles north of Minidoka or 18 miles north of Lake
Walcott, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms. A wind
gust to 49 MPH was observed between Minidoka and Norland as these
cells moved through.

Locations impacted include...
Northern Lake Walcott, Minidoka, Bear Trap Airport and Pilar Butte.

LAT...LON 4267 11347 4299 11366 4317 11335 4299 11317
      4273 11309
TIME...MOT...LOC 2239Z 236DEG 20KT 4292 11351

KSMITH/HUSTON
Special weather statement, Aug 17, 4:04 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
504 PM MDT FRI AUG 17 2018

IDZ052-053-066>068-172330-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
504 PM MDT FRI AUG 17 2018

...AREA OF THUNDERSTORMS NEAR MUD LAKE MOVING NORTHEAST THROUGH
530 PM MDT...

At 500 PM MDT, Doppler radar was tracking several thunderstorms
located 12 miles north of Monteview, Northwest Inl, and 8 miles
southeast of Mud Lake, moving northeast at 25 mph.

Brief moderate rain, occasional lighting, and wind gusts to 45 mph
are possible with these storms as they move northeast toward Dubois,
Hamer, and Plano through 530 PM MDT.

Locations impacted include...
Dubois, Terreton, Mud Lake, Spencer, Monteview and Small.

LAT...LON 4445 11212 4372 11225 4358 11278 4422 11265
TIME...MOT...LOC 2300Z 234DEG 22KT 4411 11256 4375 11265

Huston
Special weather statement, Aug 17, 4:31 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
531 PM MDT FRI AUG 17 2018

IDZ051-052-068-074-075-180015-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
531 PM MDT FRI AUG 17 2018

...STRONG THUNDERSTORM WITH STRONG WINDS JUST SOUTH OF CAREY
MOVING NORTHEAST...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carey, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail will be possible with
this storm.

Locations impacted include...
Carey, Picabo and Craters Of The Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4313 11387 4320 11399 4331 11408 4363 11369
      4334 11341
TIME...MOT...LOC 2329Z 223DEG 25KT 4326 11390

KSMITH/HUSTON
Special weather statement, Aug 17, 4:34 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
534 PM MDT FRI AUG 17 2018

IDZ051>055-058-062-065>067-180100-
Eastern Magic Valley ID-Centennial Mountains/Island Park ID-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
534 PM MDT FRI AUG 17 2018

...MULTIPLE THUNDERSTORMS DEVELOPING ALONG OUTFLOW BOUNDARIES MOVING
EAST THROUGH THE UPPER SNAKE RIVER PLAIN THROUGH 700 PM MDT...

At 530 PM MDT, Doppler radar was tracking multiple thunderstorms
along a line extending south from Dubois to Mud Lake to 17 miles
northwest of Aberdeen. Most of the storms were moving northeast at
25 mph.

Brief moderate rain, occasional lightning strikes, and strong gusty
outflow winds in excess of 45 mph are possible with these storms as
they lift northeast through the Upper Snake River Plain through 7 PM
MDT.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Ashton, Dubois, Goshen,
Idmon, Henrys Lake, Terreton, Lorenzo, Marysville, Ammon, Shelley,
Iona, Sugar City, Ucon, Menan, Roberts and Firth.

LAT...LON 4469 11129 4463 11123 4436 11137 4409 11140
      4394 11165 4322 11209 4304 11320 4330 11306
      4359 11278 4373 11259 4387 11261 4408 11257
      4429 11241 4456 11167 4454 11147 4456 11151
      4457 11151 4461 11152
TIME...MOT...LOC 2330Z 243DEG 27KT 4418 11231 4399 11243 4385 11246
4372 11247 4357 11271 4328 11296 4315 11305

Huston

The radar

The Pocatello radar (KSFX), 79 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 17, 5:06 PM MST to 5:16 PM MST
Where
Butte County, 15 mi SW of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.477, -113.512

A 64 mph wind gust was measured at the Craters of the Moon mesonet site.

Thunderstorm Wind, Butte

When
August 17, 5:37 PM MST to 5:47 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -113.078

A 60 mph wind gust was measured at the mesonet site 11 miles west southwest of Atomic City.

Thunderstorm Wind, Butte

When
August 17, 5:53 PM MST to 6:03 PM MST
Where
Butte County, 10 mi SSW of Howe
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.646, -113.077

A 59 mph wind gust was measured 10 miles south southwest of Howe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779389, 779391, 779394.